Virginia, 2025

Damaging Winds in Virginia, June 19, 2025

June 19, 2025 · NWS RNK · 20 events in 9 counties and zones

A cold front moved across southwestern Virginia during the afternoon and evening of June 19. This front interacted with a very unstable environment during the peak heating of the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$46,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A cold front moved across southwestern Virginia during the afternoon and evening of June 19. This front interacted with a very unstable environment during the peak heating of the day. The presence of moderate shear allowed an organized line of strong to severe thunderstorms to form and cause damaging thunderstorm winds around much of southwestern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 19, 9:54 AM EST, 2 hours 51 minutes earlier.

Area forecast discussion, Jun 19, 9:54 AM EST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1054 AM EDT Thu Jun 19 2025

.SYNOPSIS...
An approaching cold front today will bring widespread showers
and thunderstorms to the area today, with the threat for severe
wind and hail expected with the strongest storms that develop.
In the wake of this cold front, dry weather returns to the
region, with a gradual warm up through the weekend to well above
average temperatures forecast across the region with an upper
level ridge building over the eastern conus through next week.
Isolated to scattered shower and thunderstorm chances return by
mid-week next work week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1040 AM EDT Thursday...

Key Message:

1) Slight Risk for severe storms Today.

Little need for alterations to the forecast this morning. The
calm before the storm, so to speak, with not much going on this
morning before expected thunderstorms this afternoon/evening
associated with fropa. High CAPE values and humidity will make
for a storm-ready environment. Will likely be performing an
additional balloon release in the early afternoon to capture the
environment more accurately.

From the previous discussion...

The axis of an upper level trough is currently centered over
southern Illinois and western Kentucky. This upper level trough
is expected to push east throughout the day today. An associated
cold front is currently analyzed across Indiana and western
Kentucky, and will similarly push east throughout the day, which
combined with forcing for ascent aloft due to the aforementioned
upper level trough will lead to widespread severe thunderstorms
development during the early afternoon hours. As storms
develop, the environment is expected to be favorable for
production of severe thunderstorms that will be able to produce
strong damaging wind gusts and hail. There is a small tornado
threat predominantly north of the I-64 corridor in Virginia.
With SBCAPE values surging to around 1500-2000 J/Kg thanks to
dewpoints in the upper 60s to low 70s across the area combined
with deep layer shear in the 0-6km layer around 30 knots, storm
mode will favor multicellular clusters and a few supercell
thunderstorms across the area. DCAPE values similarly can't be
overlooked, with values in the 800-1000 J/Kg range, which will
only increase the severe wind threat exponentially across the
area. This will lead to possible downed trees and power poles,
which can cause power outages. Not only will winds be strong
with these thunderstorms, but the potential for severe hail is
also expected given these aforementioned instability and bulk
shear levels. Fortunately, widespread flash flooding potential
is not expected; however, localized flash flooding can't be
ruled out with PWATs ahead of this cold front remaining in the
1.5-1.8 inch range. This could lead to heavy rain rates in the
1-3 inch per our range leading to rapid increases on local
streams and ponding of water. Storm motion looks to be
progressive, which will fortunately lower the overall flash
flood threat.

Outside of the severe weather threat today, temperatures will
generally climb to near 90 east of the Blue Ridge, and into the
mid 70s to low 80s west of the Blue Ridge. Lows tonight post
cold frontal passage look to drop into the low to mid 60s east
of the Blue Ridge, and upper 50s to low 60s west of the Blue
Ridge.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
As of 130 AM EDT Thursday...

Key Points:

 - Quiet, dry and hot weather expected this weekend.

Surface high pressure will settle over the area Friday. Under
abundant sunshine, temperatures will warm into the upper 70s to
upper 80s. These temperatures are 2F-4F warmer than normal. There
will be a noticeable drop in relative humidities with dew points in
the 50s.

Over the weekend, an upper level ridge will move from the
Mississippi Valley to the Ohio and Tennessee Valleys. This dome of
high pressure will have temperatures running 8F-12F warmer than
normal. Dew points will also increase into the 60s with afternoon
heat indices ranging from the upper 80s to upper 90s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
As of 120 AM EDT Thursday...

Key Point:

 - Excessive Heat headline likely

An upper level ridge will be centered over the OH/TN Valleys Monday
and Tuesday, then drifts over VA/NC Tuesday into Wednesday. High
temperatures will run 10F-15F warmer than normal under this heat
dome. With temperatures peaking from the upper 80s to upper 90s and
dew points creeping up into the mid 60s to lower 70s across the
area, heat indices will be in the low to mid 90s across the
mountains and above 100F in the foothills and Piedmont each
afternoon. Isolated showers and thunderstorms are possible each
afternoon and evening.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
As of 645 AM EDT Thursday...

Mostly VFR conditions are expected through the TAF period;
however, with an approaching/passing cold front today may bring
brief periods of MVFR to LIFR restrictions in and around shower
and thunderstorm activity this afternoon and evening at all
terminals. Southwest winds will also pick up during the late
morning hours to all terminals, with gusts of 20-25 knots
expected until the late evening hours. Winds behind the frontal
passage will transition to a more westerly/southwesterly flow;
however, gusts should diminish around 00 UTC. With westerly
winds expected post frontal, and some lingering moisture in the
low and mid levels, some MVFR CIGs and VSBYs look to develop at
BLF and LWB around 06 UTC. VFR conditions are expected for the
remainder of the TAF sites through the end of the period.

EXTENDED AVIATION OUTLOOK...

High pressure will build across the region Friday and through
the weekend, so anticipating mainly VFR conditions from Friday
through Monday, outside any late night and early morning
mountain valley fog at LWB/BCB. The next rain chances look to
return late Tuesday, which could return restrictions back to the
area.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...EB
NEAR TERM...EB/VFJ
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...EB
Hazardous weather outlook, Jun 19, 2:31 AM EST, 10 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
331 AM EDT Thu Jun 19 2025

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-200745-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
331 AM EDT Thu Jun 19 2025

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

A Slight Risk (level 2 of 5) of severe weather is forecast for
Thursday with the potential for strong winds and hail.

A Marginal Risk (level 1 of 4) for excessive rainfall is forecast
for Thursday with the potential for localized flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 19, 12:02 PM EST, 43 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
102 PM EDT Thu Jun 19 2025

VAZ019-020-WVZ507-191730-
Bath VA-Alleghany VA-Eastern Greenbrier WV-
102 PM EDT Thu Jun 19 2025

...A STRONG THUNDERSTORM WILL IMPACT
NORTHWESTERN ALLEGHANY...BATH COUNTIES IN WEST CENTRAL VIRGINIA AND
EAST CENTRAL GREENBRIER COUNTIES IN SOUTHEASTERN WEST VIRGINIA
THROUGH 130 PM EDT...

At 102 PM EDT, Doppler radar was tracking a strong thunderstorm over
Neola, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Covington...
Warm Springs...
Millboro...
Neola...
Hot Springs...
Lake Moomaw...
and Douthat State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3822 7971 3821 7964 3801 7953 3796 7958
      3794 7961 3776 8012 3804 8022 3804 8016
      3806 8011 3806 7996 3810 7993 3811 7994
      3813 7995 3815 7992 3818 7992 3827 7980
TIME...MOT...LOC 1702Z 233DEG 32KT 3796 8011

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

SH
Special weather statement, Jun 19, 12:09 PM EST, 36 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
109 PM EDT Thu Jun 19 2025

NCZ002-003-019-020-191745-
Yadkin NC-Surry NC-Wilkes NC-Alleghany NC-
109 PM EDT Thu Jun 19 2025

...STRONG THUNDERSTORMS WILL IMPACT
ALLEGHANY...CENTRAL SURRY...WILKES AND YADKIN COUNTIES IN
NORTHWESTERN NORTH CAROLINA THROUGH 145 PM EDT...

At 108 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Ennice to Maple
Springs. Movement was southeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
North Wilkesboro...
Elkin...
Wilkesboro...
Fairview...
Yadkinville...
Jonesville...
and Sparta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3602 8135 3604 8140 3607 8141 3612 8154
      3614 8150 3621 8146 3629 8137 3637 8130
      3637 8125 3640 8127 3657 8110 3656 8094
      3631 8045 3614 8044 3611 8051 3605 8051
      3606 8098 3603 8107 3603 8127 3600 8132
TIME...MOT...LOC 1708Z 295DEG 25KT 3657 8097 3616 8137

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SH
Local storm report, Jun 19, 12:20 PM EST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
120 PM EDT Thu Jun 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     Tstm Wnd Dmg     1 E Alderson            37.73N 80.63W
06/19/2025                   Greenbrier         WV   911 Call Center

            911 Call Center in Greenbrier County, WV
            reported a large tree down on Alta Rd (WV12)
            near Alderson, that is blocking the road.

&&

JCB
Local storm report, Jun 19, 12:27 PM EST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
127 PM EDT Thu Jun 19 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     Tstm Wnd Dmg     1 NNE Lewisburg         37.82N 80.44W
06/19/2025                   Greenbrier         WV   911 Call Center

            911 Call Center in Greenbrier County, WV
            reported a tree down, blocking the roadway
            near the intersection of Grand Avenue and
            Fairview Road near Lewisburg.

&&

JCB
Special weather statement, Jun 19, 12:32 PM EST, 13 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
132 PM EDT Thu Jun 19 2025

VAZ020-024-191800-
Bath VA-Rockbridge VA-
132 PM EDT Thu Jun 19 2025

...A STRONG THUNDERSTORM WILL IMPACT
NORTHWESTERN ROCKBRIDGE AND EASTERN BATH COUNTIES THROUGH 200 PM
EDT...

At 131 PM EDT, Doppler radar was tracking a strong thunderstorm near
Warm Springs, moving east at 50 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Goshen...
Millboro...
Warm Springs...
Nimrod Hall...
Bells Valley...
Yost...
and Burnsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.

&&

LAT...LON 3818 7951 3817 7952 3815 7953 3817 7949
      3817 7944 3815 7944 3809 7949 3799 7931
      3788 7974 3814 7982 3820 7958
TIME...MOT...LOC 1731Z 255DEG 45KT 3806 7968

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SH

The radar

The Roanoke radar (KFCX), 27 km away, was scanning. The volume nearest the first event began at 17:45 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Patrick

When
June 19, 12:45 PM EST to 12:50 PM EST
Where
Patrick County, Woolwine to Stuart
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.780, -80.280

Several trees were blown down by thunderstorm winds in the area between Stuart and Woolwine.

Thunderstorm Wind, Franklin

When
June 19, 12:50 PM EST
Where
Franklin County, 2.32 mi E of Dillons Mill
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.085, -79.988

One tree was blown down by thunderstorm winds across Bethlehem Road.

Thunderstorm Wind, Floyd

When
June 19, 12:53 PM EST
Where
Floyd County, 2.91 mi NNW of Pizarro
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.970, -80.237

A tree was blown down by thunderstorm winds across Floyd Highway North.

Thunderstorm Wind, Franklin

When
June 19, 1:08 PM EST to 1:10 PM EST
Where
Franklin County, 4.68 mi SE of Hardys Ford to 5.67 mi SE of Hardys Ford
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.173, -79.759

A swath of a few trees were blown down by thunderstorm winds along Hardy Road near Keffer Road.

Thunderstorm Wind, Franklin

When
June 19, 1:15 PM EST to 1:17 PM EST
Where
Franklin County, 4.33 mi E of Burnt Chimney to 5.04 mi E of Burnt Chimney
Measured
55 kt (63 mph) estimated gust
Property damage
$6,000
Reported by
911 Call Center
Coordinates
37.100, -79.751

A cluster of about a dozen trees was blown down by thunderstorm winds in an area between Burnt Chimney Road and Brooks Mill Road.

Thunderstorm Wind, Franklin

When
June 19, 1:25 PM EST
Where
Franklin County, 6.22 mi N of Union Hall to 5.63 mi N of Union Hall
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.090, -79.687

A couple trees were blown down by thunderstorm winds along Lovely Valley Road, one at the intersection with Scruggs Road, and the other near the intersection of Gilford Road.

Thunderstorm Wind, Franklin

When
June 19, 1:30 PM EST
Where
Franklin County, 4.38 mi ENE of Redwood
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.050, -79.760

A tree was blown down by thunderstorm winds onto a power line along Ocala Road.

Thunderstorm Wind, Henry

When
June 19, 1:35 PM EST
Where
Henry County, 1.33 mi NNW of Collinsville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.738, -79.908

A tree was blown down by thunderstorm winds, blocking one lane on Colonial Drive.

Thunderstorm Wind, Henry

When
June 19, 1:35 PM EST
Where
Henry County, 0.53 mi SW of Collinsville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.714, -79.906

A tree was blown down by thunderstorm winds near the intersection of Tahoe Drive and Sunset Road.

Thunderstorm Wind, Henry

When
June 19, 1:38 PM EST to 1:54 PM EST
Where
Henry County, 2.22 mi NE of Hilltop to 2.83 mi ESE of Mountain Vly
Measured
60 kt (69 mph) estimated gust
Property damage
$16,000
Reported by
911 Call Center
Coordinates
36.726, -79.827

Numerous trees were blown down in an area from near Leatherwood to near the Henry and Pittsylvania County line. One tree was blocking Reginald Drive near its intersection with Terrys Mountain Road. A few others fell onto power lines. A utility pole near Dyer Store Road was also blown down by thunderstorm winds.

Thunderstorm Wind, Bedford

When
June 19, 1:43 PM EST
Where
Bedford County, 2.14 mi NNW of Forest New London Ar
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
37.300, -79.340

A tree was blown down by thunderstorm winds blocking one lane on US Highway 460.

Thunderstorm Wind, Campbell

When
June 19, 1:45 PM EST
Where
Campbell County, 0.07 mi WNW of Bedford Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.300, -79.281

A tree was blown down by thunderstorm winds on Town Fork Road.

Thunderstorm Wind, Lynchburg (C)

When
June 19, 1:52 PM EST
Where
Lynchburg (C) County, 2.33 mi N of (Lyh)glenn Fld Lynch
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
37.364, -79.196

A tree was blown down by thunderstorm winds across US Highway 501 and damaged a car.

Thunderstorm Wind, Pittsylvania

When
June 19, 2:10 PM EST to 2:11 PM EST
Where
Pittsylvania County, 2.58 mi NNW of Dry Fork
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.784, -79.439

A couple trees were blown down by thunderstorm winds near Newby Lane, with one blocking Irish Road.

Thunderstorm Wind, Pittsylvania

When
June 19, 2:15 PM EST
Where
Pittsylvania County, 1.47 mi S of Chatham
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.799, -79.395

A tree was blown down by thunderstorm winds across Cherrystone Road.

Thunderstorm Wind, Appomattox

When
June 19, 2:19 PM EST
Where
Appomattox County, 1.65 mi W of Spout Spg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
37.350, -78.950

A few trees were blown down by thunderstorm winds along US Highway 460 near Concord.

Thunderstorm Wind, Pittsylvania

When
June 19, 2:20 PM EST
Where
Pittsylvania County, 0.04 mi S of West Fork
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.650, -79.650

A tree was blown down by thunderstorm winds across Peach Orchard Road.

Thunderstorm Wind, Pittsylvania

When
June 19, 2:22 PM EST
Where
Pittsylvania County, 3.05 mi S of Sheva
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
36.826, -79.322

A tree was blown down by thunderstorm winds near the intersection of Halifax Road and Sheva Road.

Thunderstorm Wind, Pittsylvania

When
June 19, 2:35 PM EST
Where
Pittsylvania County, 0.97 mi S of Blairs
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.666, -79.379

A tree was blown down by thunderstorm winds and was blocking Finch Drive.

Thunderstorm Wind, Pittsylvania

When
June 19, 2:40 PM EST
Where
Pittsylvania County, 1.98 mi N of Bachelors Hall
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.628, -79.544

A tree was blown down by thunderstorm winds on Pine Lake Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1276647, 1276428, 1276427, 1276441, 1276442, 1276677, 1276429, 1276430, 1276434, 1276443, 1276431, 1276432, 1276433, 1276678, 1276440, 1276435, 1276439, 1276436, 1276438, 1276437.